Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Molecular basis of hypertension side effects induced by sunitinib

Aparicio-Gallego, Guadalupea; Afonso-Afonso, Francisco J.d; León-Mateos, Luisd; Fírvida-Pérez, Jose L.d; Vázquez-Estévez, Sergiod; Lázaro-Quintela, Martínd; Ramos-Vázquez, Manueld; Fernández-Calvo, Ovidiod; Campos-Balea, Begoñad; Antón-Aparicio, Luis M.b,c

doi: 10.1097/CAD.0b013e3283403806
REVIEW ARTICLES
Buy

Over the past decade a number of vascular complications have emerged, such as newly developed or worsened hypertension, in patients who were administered with new cancer treatments for several types of cancer that were untreatable earlier. Hypertension is emerging as one of the most common adverse effects of therapy with angiogenesis inhibitors. Small-molecule inhibitors of vascular endothelial growth factor signalling are associated with a high proportion of patients with hypertension. The mechanisms underlying the development of hypertension are not well known, although there seem to be several mechanisms. Physiopathology of hypertension implicates abnormalities in endothelial function and angiogenesis. Several features of hypertensive patients are reduced number of arterioles and capillaries, alterations of the microvascular network, decrease in vascular wall compliance and flexibility, reduced nitric oxide bioactivity and increases in plasma vascular endothelial growth factor. Treatment with tyrosine kinase inhibitors (TKIs) is associated with a significant and sustained increase in blood pressure. We suspect that TKIs exert their hypertensive effects directly at the level of the microvascular network through processes such as vascular rarefaction, endothelial dysfunction and/or altered nitric oxide metabolism. This study shows the vascular complications of treatment with a TKI, sunitinib (SU11248), with special emphasis on hypertension.

aBiomedical Research Institute

bDepartment of Clinical Oncology, A Coruña University Hospital

cDepartment of Medicine, University of A Coruña, A Coruña

dGrupo Gallego de Investigación Oncológica-Genitourinario, Galicia, Spain

Correspondence to Luis M. Antón-Aparicio, MD, PhD, Department of Clinical Oncology, A Coruña University Hospital, As Xubias, 84, 15006, A Coruña, Spain Tel: +981178000 x292877; fax: +981178273; e-mail: Luis.M.Anton.Aparicio@sergas.es

Received August 11, 2010

© 2011 Lippincott Williams & Wilkins, Inc.